Alert archive / Oregon / Small Craft Advisories in 2017
Small Craft Advisory 4, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Jan 11, 2017, 10:38 PM PST. It took effect at Jan 12, 2017, 1:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2017, 10:38 PM PST (06:38 UTC)
- In effect from
- Jan 12, 2017, 1:00 PM PST
- Expired
- Jan 13, 2017, 1:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
523 WHUS76 KMFR 120638 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1038 PM PST WED JAN 11 2017 PZZ356-370-376-122000- /O.NEW.KMFR.SC.Y.0004.170112T2100Z-170113T0900Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 1038 PM PST WED JAN 11 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 1 AM PST FRIDAY. * WINDS AND WAVES...NORTH TO NORTHEAST WINDS WILL REACH ADVISORY STRENGTH THURSDAY AFTERNOON AND INCREASE INTO THURSDAY EVENING TO 20 TO 25 KT WITH GUSTS TO 35 KT. SEAS WILL BE WIND WAVE DOMINATED AT 6 TO 8 FT THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT. * AREAS AFFECTED...SOUTH OF BANDON BEYOND 8 NM FROM SHORE WITH THE STRONGEST WINDS AND HIGHEST SEAS SOUTH OF GOLD BEACH BEYOND 30 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ DW HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
706 WHUS76 KMFR 121444 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 644 AM PST THU JAN 12 2017 PZZ356-370-376-122230- /O.CON.KMFR.SC.Y.0004.170112T2100Z-170113T0900Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 644 AM PST THU JAN 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST FRIDAY... * WINDS AND WAVES...NORTH TO NORTHEAST WINDS WILL REACH ADVISORY STRENGTH THIS AFTERNOON AND INCREASE INTO THIS EVENING TO 20 TO 25 KT WITH GUSTS TO 35 KT. SEAS WILL BE WIND WAVE DOMINATED AT 6 TO 8 FT THIS AFTERNOON THROUGH LATE TONIGHT. * AREAS AFFECTED...SOUTH OF BANDON BEYOND 8 NM FROM SHORE WITH THE STRONGEST WINDS AND HIGHEST SEAS SOUTH OF GOLD BEACH BEYOND 30 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
612 WHUS76 KMFR 122231 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 231 PM PST THU JAN 12 2017 PZZ356-370-376-130900- /O.CON.KMFR.SC.Y.0004.000000T0000Z-170113T0900Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 231 PM PST THU JAN 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... * WINDS...NORTH 20 TO 25 KT WITH GUSTS TO 35 KT. * SEAS...STEEP AND WIND WAVE DOMINATED AT 6 TO 8 FT. * AREAS AFFECTED...SOUTH OF BANDON BEYOND 8 NM FROM SHORE WITH THE STRONGEST WINDS AND HIGHEST SEAS SOUTH OF GOLD BEACH BEYOND 30 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 11, 9:13 PM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 11, 9:13 PM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
913 PM PST Wed Jan 11 2017
.DISCUSSION...It has since expired, but the forecast was updated
early this evening to extend the winter weather advisory in southwest
Oregon. The HRRR model has been doing a superlative job in
depicting the diminishing coverage and intensity of lingering
snow showers. Additional snow showers will be mainly less than an
inch and mainly in the areas that are now currently still
receiving them...the Umpqua Divide to near Crater Lake and
southern Siskiyou County into western Modoc County. The snow
level is around 2500 to 3000 feet and will fall to around 1500
feet before the very last of the snow showers ends around 8 AM on
Thursday morning.
The other main update was to add a coastal frost advisory and
freeze warning for Thursday night to the existing frost/freeze
headline for Tonight. There is good model agreement that coastal
lows will be a couple to a few degrees colder on Friday morning
with a more widespread freeze. There is some potential for a third
night of near to below freezing lows on Saturday morning.
Meanwhile, it will be colder across the area with below to much
below normal temperatures expected tonight through Monday.
The 00Z GFS has arrived and supports a dry forecast through Sunday
before a weakening warm front brings a chance of light mainly
coastal rain late Sunday night into Monday. The outlook is for
a new series of storms to begin rather modestly late Monday night
into Tuesday ahead of a relatively warm though much stronger and
wetter system Tuesday night through Wednesday night...with snow
levels remaining above the major passes. Also, the pattern looks
to remain active thereafter.
&&
.AVIATION...12/00Z TAF CYCLE...As an upper trough moves across the
area tonight, any remaining showers will dissipate. Skies are
already clearing from the northwest, and this will likely lead to
some fog formation, especially in the Umpqua basin which includes
KRBG. A similar situation will occur to at least some degree at KMFR
and KLMT later as skies will be slower to clear in these locations.
All areas are expected to clear to VFR late tomorrow morning or
early afternoon, slowest in west side valleys. -Wright
&&
.MARINE...Updated 130 PM PST Wednesday 11 January 2017...Seas
continue to subside, and hazardous seas warnings have been
downgraded to small craft advisories. Seas will diminish below
small craft conditions late this evening. Then we'll enter of a
period of calmer weather with lighter north winds and subdued seas
from Thursday into Saturday...with the exception of moderate north
winds approaching advisory strength in the far southern portion of
the waters Thursday afternoon and evening. A building long period
west swell up to 19 seconds is expected Saturday night and may
become high on Sunday ahead of a weakening front. Strong south
winds and a larger west swell may return Tuesday and Wednesday.
-Wright
&&
.PREV DISCUSSION... /Issued 225 PM PST Wed Jan 11 2017/
DISCUSSION...
SHORT TERM...Scattered showers will continue over our CWA
tonight... and diminish by tomorrow morning. Snow levels should
hover around 2000 feet... though lower in the Coastal Range. Snow
is possible at the valley floor in the Illinois Valley, though
snow amounts should be under an inch.
A ridge will begin building over the PacNW... which will bring dry,
cold conditions with easterly flow starting tomorrow, and
continuing until the weekend. Expect overnight lows tonight to be
5 to 10 degrees below normal in most areas... and up 15 degrees
below normal east of the Cascades. Most of the coast is under
either freeze warning or frost advisory tonight. Patchy freezing
fog is expected in west side valleys early tomorrow morning, and
during the next several mornings due to stable conditions and
moisture availability. Overnight lows Thursday into Friday will be
around 10 degrees below normal west of the Cascades, and 15 to 25
degrees below normal in the Cascades and east. Dry weather will
continue, but temperatures will begin to warm Friday into
Saturday. -MSC
LONG TERM...Sunday morning through Wednesday night...the extended
period continues with the quiet weather from the short term.
A shortwave disturbance will ride over the upper level ridge in
place Sunday, but models have trended weaker with any moisture
associated with this shortwave. It's more likely that we'll just see
some increased high level cloud cover instead of precipitation, so
have removed mention of showers at the coast for this time. The
upper level ridge axis rebounds behind this shortwave with the axis
extending off the coast and reaching into British Columbia. Monday
also looks to be quiet as the ridge moves inland. The EC shows a
stronger shortwave behind the ridge and brushes a weak front through
the northern portions of the forecast area. The GFS on the other
hand, keeps it dry through Monday night. Even if the EC is right, it
looks like rain amounts would be light and focused mainly along the
coast and north of the Umpqua Divide. Once the ridge moves off to
the east Monday night, the storm door will open again.
Confidence is increasing in the wet, active pattern that will resume
on Tuesday. A lot can change between now and then in regards to
timing and details, but currently it looks like heavy rain and
strong winds will be in place by Tuesday morning. Snow levels will
be high during this time, around 8,000 feet, which could lead to
another round of flooding concerns. However, the soggy pattern looks
to continue through the end of the week and the models are currently
trending lower with snow levels as the week progresses on. This
could result in snow at lower elevations which could alleviate the
flooding threat. However, it's too soon to delve into specifics at
this time. So this will be something to watch and fine tune as
details become more clear. In the meantime, enjoy the break in the
weather! /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from midnight tonight to 9 AM PST Thursday for
ORZ021-022.
Frost Advisory from midnight Thursday night to 9 AM PST Friday
for ORZ021-022.
Freeze Warning from midnight tonight to 9 AM PST Thursday for
ORZ021.
Freeze Warning from midnight Thursday night to 9 AM PST Friday
for ORZ021-022.
CA...None.
Pacific Coastal Waters...Frost Advisory from midnight Thursday night
to 9 AM PST Friday for PZZ350-356.
Small Craft Advisory for hazardous seas until 10 PM PST this
evening for PZZ356-376.
DW/MSC/TRWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:55 PM PST | Frost Advisory | MFR | Coos, Curry, Douglas | 36 hr |
| Jan 11, 8:55 PM PST | Freeze Warning | MFR | Coos, Curry, Douglas | 36 hr |
| Jan 12, 2:04 PM PST | Air Stagnation Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 5 days |
Nearby
Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.